Excessive Heat, Culpeper
- When
- July 21, 1:00 PM EST to 5:00 PM EST
- Where
- Culpeper forecast zone
- Reported by
- AWOS
- Coordinates
- 38.486, -77.956 (the zone’s center; the record gives no point)
Heat indices up to 111 degrees were reported at Culpeper.
Upper-level high pressure provided enough subsidence to cause hot conditions on the 21st. Surface high pressure over the Atlantic caused moist air to move into the region from the south.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Upper-level high pressure provided enough subsidence to cause hot conditions on the 21st. Surface high pressure over the Atlantic caused moist air to move into the region from the south. The combination of the heat and humidity caused heat indices over 110 degrees in some locations.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 21, 9:13 AM EST, 3 hours 47 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1013 AM EDT THU JUL 21 2011
.SYNOPSIS...
HOT AND HUMID CONDITIONS ARE EXPECTED THROUGH SATURDAY AS UPPER
HIGH PRESSURE STRENGTHENS. A FRONT SETTLES OVER THE AREA SUNDAY
INTO EARLY NEXT WEEK...WITH SURFACE HIGH PRESSURE BUILDING BY
MID-WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
UPPER-LEVEL HIGH PRESSURE OVER THE OHIO VALLEY THIS MORNING WILL
BUILD OVERHEAD THIS AFTERNOON. STRONG SUBSIDENCE ASSOCIATED WITH
THE UPPER-LEVEL HIGH WILL CAUSE EXTREMELY HOT CONDITIONS THIS
AFTERNOON. MAX TEMPS WILL RANGE FROM THE MID AND UPPER 80S IN THE
MOUNTAINS TO NEAR 100 ACROSS MANY OTHER LOCATIONS. A LIGHT SOUTHERLY
WILL CONTINUE TO USHER IN LOW-LEVEL MOISTURE ACROSS THE REGION.
DEWPOINTS WILL BE IN THE LOWER TO MIDDLE 70S ACROSS MOST
LOCATIONS...BUT 60S IN THE MOUNTAINS. THE COMBINATION OF THE HOT
AND HUMID CONDITIONS WILL CAUSE HEAT INDICES BETWEEN 110 AND 115
DEGREES FROM THE SHENANDOAH VALLEY EASTWARD. FURTHER WEST TOWARD
THE POTOMAC HIGHLANDS...SLIGHTLY COOLER TEMPS AND DEWPOINTS WILL
CAUSE HEAT INDICES AROUND 105 ACROSS THE VALLEY CITIES. AN
EXCESSIVE HEAT WARNING WILL CONTINUE FOR THIS AFTERNOON INTO THIS
EVENING FROM THE SHENANDOAH VALLEY EASTWARD. THE HEAT ADVISORY
WILL CONTINUE FOR PORTIONS OF THE ALLEGHENY AND POTOMAC HIGHLANDS.
WITH STRONG INSOLATION AND ELEVATED OVNGT MINIMA...AMS SHUD HAVE
LITTLE DIFFICULTY REALIZING MAXIMA IN UPR 90S-LWR 100S. HIGH
HUMIDITY WILL LEAD TO HEAT INDICES OF AT LEAST 105-110F THIS AFTN
AND EARLY THIS EVE. EXCESSIVE HEAT WRNG AND ADZY CONT WITH NO CHG.
TEMPS WILL BE SLOW TO COOL TNGT OWING TO CONTD HIGH DEWPTS. TEMPS
MAY NOT FALL BLW 80F FOR MUCH OF TNGT...WITH HEAT INDICES IN THE
CITIES RMNG ABV 90F.
SUBSIDENCE AND CAP WILL SUPPRESS DP CNVCTN. NO PCPN XPCD THRU
TNGT.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
ANOMALOUS UPR RDG CONTS TO DOMINATE WEATHER THRU SAT...WITH H8
TEMPS NEAR 25C TRANSLATING TO SFC TEMPS ABV 100F MOST AREAS BOTH
FRI/SAT AFTNS. WITH DEWPOINTS REMAINING IN U70S TO AROUND 80F...
HEAT INDICES WILL SPEND MUCH OF THE DAYTIME HOURS AROUND 110F FOR
ALL BUT HIGHER ELEVATIONS...WITH PEAK HEAT INDICES POISED TO
EXCEED 115F EAST OF THE BLUE RIDGE BOTH AFTNS. MINIMA IN MANY
AREAS NOT BELOW 80F FRI NGT...WITH HEAT INDICES AOA 90F EVEN DURG
OVNGT E OF BLUE RIDGE. EXCESSIVE HEAT WARNING IN EFFECT FRI AND
LIKELY WILL BE WARRANTED SATURDAY. DAILY RECORDS FOR HIGH MAXIMA
AND MINIMA TEMPERATURES WILL BE THREATENED BOTH DAYS AT ALL THREE
MAJOR CLIMATE SITES. SEE CLIMATE SECTION BELOW.
EXTREME INSTABILITY AND STEEP LAPSE RATES ACRS MID-ATLC FRI/SAT.
CNVCTN LIKELY WILL BE FOCUSED ALONG SVRL AREAS OF ENHANCED
FORCING...MAINLY ASSOCIATED WITH UPR SHRTWV TROF PASSING N OF RGN
AND LEE TROF ACRS CWA. ACTIVITY SHUD BE SCATTERED IN NATURE...BUT
ANY THAT DVLPS WILL HAVE PTNL TO PRODUCE WET MICROBURSTS/DMGG
WINDS.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
UPR RDG FLATTENS AND CNTR RETROGRADES TWD SRN PLAINS SUN INTO ERY
NEXT WEEK...ALLOWING WLY UPR FLOW TO INTRUDE INTO NERN CONUS. A COLD
FRONT SHUD SLIDE INTO THE AREA SUN AND RMN IN VICINITY AT LEAST THRU
MON. THIS WILL PROVIDE SOME MODERATION IN TEMPS AND HIGHER POPS.
STILL...HEAT INDICES ABV 100F LIKELY ON SUN. PRECIP CHCS DIMINISH
TUE/WED AS HIGH PRESSURE BUILDS BACK INTO THE MID-ATLC.
&&
.AVIATION /14Z THURSDAY THROUGH MONDAY/...
VSBYS WILL BE AROUND 6SM THIS MORNING DUE TO HAZE. VSBYS WILL SLOWLY
IMPROVE TO P6SM BY THIS AFTERNOON. LIGHT WINDS ARE EXPECTED THROUGH
TONIGHT. BR/HAZE WILL LIKELY REDUCE VSBYS TO MVFR LEVELS LATER
TONIGHT.
MVFR HZ/BR POSSIBLE FRI/SAT AS VERY HOT/MOIST ATMOSPHERE RMNS IN
PLACE THRU MID-ATLC. LOW CHC TSTMS...ESPECIALLY DURG THE AFTNS FRI
THRU THE WKEND...OTHERWISE NO CIG RESTRICTIONS XPCD.
&&
.MARINE...
NO HAZARDS XPCD TDA AS PRES GRADIENT IS LGT AND BNDRY LYR WILL BE
STABLE OVER WATERS...SUPPRESSING DP MIXING. LGT WINDS CONT TNGT.
SYNOPTIC FLOW WILL BE LIGHT ACRS THE WATERS INTO EARLY NEXT
WEEK...SO SFC WINDS SHUD NOT WARRANT ANY ADZYS DURG THE PERIOD.
ISOLATED/SCATTERED THUNDERSTORMS POSSIBLE FRI THRU MON...MAINLY
DURG THE AFTN/EVE.
&&
.CLIMATE...
RECORD HIGH TEMPS/HIGH MINS...
7/21 7/22 7/23
MAX/HIGH MIN MAX/HIGH MIN MAX/HIGH MIN
DCA 104 82 103 81 101 81
BWI 104 83 101 81 102 79
IAD 101 77 98 75 99 73
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR DCZ001.
EXCESSIVE HEAT WARNING FROM NOON TO 8 PM EDT FRIDAY FOR DCZ001.
MD...EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR
MDZ003>007-009>011-013-014-016>018.
EXCESSIVE HEAT WARNING FROM NOON TO 8 PM EDT FRIDAY FOR
MDZ003>007-009>011-013-014-016>018.
HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR MDZ501-502.
HEAT ADVISORY FROM NOON TO 8 PM EDT FRIDAY FOR MDZ501-502.
VA...EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR
VAZ025>031-036>040-042-050>057-501-502.
EXCESSIVE HEAT WARNING FROM NOON TO 8 PM EDT FRIDAY FOR
VAZ025>031-036>040-042-050>057-501-502.
WV...EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR
WVZ051>053.
EXCESSIVE HEAT WARNING FROM NOON TO 8 PM EDT FRIDAY FOR
WVZ051>053.
HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR WVZ050-055-
501>504.
HEAT ADVISORY FROM NOON TO 8 PM EDT FRIDAY FOR WVZ050-055-
501>504.
MARINE...NONE.
&&
LASORSA/KRAMAR/SBKHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 322 AM EDT THU JUL 21 2011 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 221000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 322 AM EDT THU JUL 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TODAY AND TONIGHT AN EXCESSIVE HEAT WARNING IS IN EFFECT TODAY FROM NOON TO 8 PM. REFER TO THE LATEST HAZARD MESSAGE /NPWLWX/ FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AN EXCESSIVE HEAT WARNING IS IN EFFECT FRIDAY FROM NOON TO 8 PM. REFER TO THE LATEST HAZARD MESSAGE /NPWLWX/ FOR DETAILS. ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON AND EVENING. A FEW STORMS COULD PRODUCE DAMAGING WIND GUSTS AND HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-221000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 322 AM EDT THU JUL 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TODAY AND TONIGHT AN EXCESSIVE HEAT WARNING IS IN EFFECT TODAY FROM NOON TO 8 PM FOR COUNTIES EAST OF THE POTOMAC HIGHLANDS. A HEAT ADVISORY IS IN EFFECT TODAY FROM NOON TO 8 PM FOR NORTHERN PORTIONS OF THE POTOMAC HIGHLANDS. REFER TO THE LATEST HAZARD MESSAGE /NPWLWX/ FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AN EXCESSIVE HEAT WARNING IS IN EFFECT FRIDAY FROM NOON TO 8 PM FOR COUNTIES EAST OF THE POTOMAC HIGHLANDS. A HEAT ADVISORY IS IN EFFECT FRIDAY FROM NOON TO 8 PM FOR NORTHERN PORTIONS OF THE POTOMAC HIGHLANDS. REFER TO THE LATEST HAZARD MESSAGE /NPWLWX/ FOR DETAILS. ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON AND EVENING. A FEW STORMS COULD PRODUCE DAMAGING WIND GUSTS AND HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KRAMAR
The national radar mosaic for the moment the first event began.
11 heat, 8 excessive heat. Local standard time, as filed.
Heat indices up to 111 degrees were reported at Culpeper.
Heat indices up to 112 degrees were reported at Quantico.
Heat indices up to 110 degrees were reported at Fort Belvoir.
Heat indices were estimated to be in excess of 110 degrees based on observations nearby.
Heat indices were estimated to be in excess of 110 degrees based on observations nearby.
Heat indices were estimated to be in excess of 110 degrees based on observations nearby.
Heat indices were estimated to be in excess of 110 degrees based on observations nearby.
Heat indices up to 112 degrees were reported at Reagan National.
Heat indices in excess of 105 degrees were estimated based on observations nearby.
Heat indices in excess of 105 degrees were estimated based on observations nearby.
Heat indices in excess of 105 degrees were reported at Dulles International Airport.
Heat indices in excess of 105 degrees were estimated based on observations nearby.
Heat indices up to 106 degrees were reported at Winchester.
Heat indices in excess of 105 degrees were estimated based on observations nearby.
Heat indices in excess of 105 degrees were estimated based on observations nearby.
Heat indices in excess of 105 degrees were estimated based on observations nearby.
Heat indices in excess of 105 degrees were estimated based on observations nearby.
Heat indices in excess of 105 degrees were estimated based on observations nearby.
Heat indices in excess of 105 degrees were reported at the Charlottesville Airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337493, 337494, 337498, 337499, 337500, 337501, 337505, 337486, 337523, 337524, 337529, 337542, 337511, 337517, 337518, 337519, 337521, 337526, 337531.